Atypical fractures as adverse effect of bisphosphonates

2019-04-29
Alexandra Papaioannou

Are atypical fractures a frequent adverse effect of bisphosphonates? What drugs should be used in such situations?

Alexandra Papaioannou, MD: In terms of atypical fractures—rare hip fractures, subtrochanteric fractures—these are rare adverse events but they have been reported. Numbers needed to harm that I will be presenting in my session [see MIRCIM 2018] are very high. You need to treat a lot of people to have these events occur.

Certainly with long durations of bisphosphonate use, you need to reassess, and this is where, unless somebody is high risk, it may be appropriate to stop and then reevaluate again.

See also

We would love to hear from you

  • Do you have any comments?
  • Have you found a mistake?
  • Would you like to suggest a feature?

We use cookies to ensure you get the best browsing experience on our website. Refer to our Cookies Information and Privacy Policy for more details.